Kentucky, 2009

Hail in Kentucky, January 4, 2009

January 4, 2009 · NWS JKL · 2 events in 2 counties and zones

Scattered thunderstorms developed along a warm front lifting north through Eastern Kentucky on January 4th. A few of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed along a warm front lifting north through Eastern Kentucky on January 4th. A few of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 4, 12:47 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 4, 12:47 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1247 AM EST SUN JAN 4 2009

.SHORT TERM.../THE REST OF TONIGHT/
UPDATED THE ZONES AND INTERNET FORECASTS TO REFLECT LATEST TRENDS.
ONCE THIS SLUG OF SHOWERS MOVES THROUGH...THERE DOES NOT SEEM TO BE
MUCH BEHIND THIS WEAKENING WARM FRONT. LOWERED THE POPS A BUNCH
BEHIND THE WARM FRONT AND ALONG THE VA BORDER AS DOWN SLOPPING APPEARS
TO BE IN PLAY. THE MODELS ARE ALSO SHOWING A DRY SLOT BEHIND THE
FRONT. TWEAKED THE TEMPS AND DEW POINTS TO GO ALONG WITH CURRENT
TRENDS. THINGS SHOULD STAY RELATIVELY INACTIVE UNTIL THE COLD FRONT
STARTS PUSHING CLOSER TO EASTERN KENTUCKY TOMORROW EVENING. WAS
REALLY TEMPTED TO LOWER POPS TO SLIGHT CHANCE FOR TOMORROW...BUT WILL
LEAVE THAT FOR MID SHIFT TO DECIDE. NO FURTHER UPDATES ARE
ANTICIPATED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH MONDAY/

THE MAIN FEATURE OF THE PERIOD IS A WARM FRONT TONIGHT FOLLOWED BY
COLD FRONT SUNDAY NIGHT. 12Z MODELS DO NOT LOOK AS WET FOR TONIGHT
AS IN EARLIER RUNS. HOWEVER...WITH ONLY A HUNDREDTH REQUIRED TO
VERIFY...CATEGORICAL POPS IN GFS MOS...AND MODEL SOUNDINGS STILL
SUPPORTIVE OF A PERIOD OF SHOWERS...WILL USE AN 80 PERCENT POP. WEAK
ELEVATED INSTABILITY THROUGH A RATHER DEEP LAYER EVEN ARGUES FOR A
SLIGHT THREAT OF THUNDER...AS HAS ALREADY BEEN OBSERVED IN THE
WESTERN AND CENTRAL PORTIONS OF THE STATE. DRYING ALOFT OCCURS ON
SUNDAY AS THE WARM FRONT LIFTS NORTH OF THE AREA. HOWEVER...WEAK
INSTABILITY AND LOW LEVEL MOISTURE REMAINS...AND WILL CARRY A CHANCE
POPS FOR SHOWERS...AND ANOTHER SLIGHT CHANCE FOR A THUNDERSTORM.

THE COLD FRONT PASSES ON SUNDAY NIGHT...WITH A THREAT FOR SHOWERS
NEAR AND AHEAD OF THE FRONT. BEHIND IT...THE GFS AND ECMWF BOTH
DEPICT ENOUGH SHALLOW MOISTURE FOR SOME DRIZZLE OR LIGHT
RAIN...ESPECIALLY IN THE SE PART OF THE FORECAST AREA. THE HIGH
RESOLUTION WRF DEVIATES FROM OTHER MODELS BY SHOWING A FAST MOVING
FINE SCALE FEATURE BRINGING AN AXIS OF PRECIP FROM SW TO NE OVER THE
NORTHERN PART OF THE FORECAST AREA ON SUNDAY NIGHT. THIS FEATURE IS
NOT AS PRONOUNCED IN THE ROUGHER SCALE WRF. CONSIDERING THE LONGER
RANGE TIMING AND THE FINE SCALE NATURE OF THE FEATURE...PREFER TO GO
WITH THE GFS/ECMWF SOLUTION AT THIS POINT.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/

WE HAVE AN INTERESTING...COMPLEX AND ACTIVE EXTENDED FORECAST
PACKAGE TODAY. WITH SPECTRUM OF ENSEMBLE RUNS FAVORING THE THE
OPERATIONAL ECMWF AND A REPEATED....BUT ONLY VERY GRADUAL TREND OF
THE OPERATIONAL GFS TOWARDS THE MORE CONSISTENT ECMWF SOLUTION...THE
ECMWF CONTINUES TO BE THE BULWARK FOR THE MAJORITY OF THE EXTENDED
PACKAGE.

WE BEGIN THE EXTENDED PACKAGE WITH AN UPPER LEVEL LOW MOVING OUT OF
THE BAJA OF CALIFORNIA AND THROUGH THE SOUTHERN PLAINS DY4...TUE.
THE OPERATIONAL GFS CONTINUES TO BE A FAST OUTLIER WITH THE INITIAL
ROUND OF SHORT WAVE ENERGY. ADDITIONAL SHORTWAVE ENERGY DROPS
SOUTHWARD INTO THE CENTRAL PLAINS ON THE HEELS OF THE INITIAL
DISTURBANCE. THESE SYSTEMS APPEAR TO PHASE OVER THE MIDWEST
RESULTING IN A PROGRESSIVE...FULL LATITUDE TROUGH OVER THE EASTERN
CONUS BY DY5/6...WED/THU. THEREAFTER THERE IS A TEMPORARY BUT
SIGNIFICANT DIVERGENCE IN SOLUTIONS AS THE GFS SHOOTS A FAST MOVING
CLIPPER SYSTEM THROUGH THE MIDWEST ON FRIDAY. AGAIN...THE MORE
CONSISTENT ECMWF IS DRY FRIDAY BUT DOES HAVE A SYSTEM MOVING THROUGH
THE OHIO VALLEY REGION BY DY8...LATE SAT.

FOR SENSIBLE WEATHER...EXPECT PRECIPITATION TO OVERSPREAD THE AREA
FROM THE SOUTH TOWARDS DAWN TUESDAY MORNING. BUFKIT FORECAST
SOUNDINGS AND TIME HEIGHT SECTIONS INDICATE THAT MODELS HAVE TRENDED
COOLER WITH THE ATMOSPHERIC COLUMN OVER THE AREA...WITH THE RESULT
THAT ANY PRECIPITATION COULD START OUT AS A MIX OF SLEET AND
FREEZING RAIN...OR POSSIBLY EVEN A LITTLE SNOW. MOS SFC TEMP
GUIDANCE HAS WARMED SIGNIFICANTLY FOR THE SAME TIME FRAME BUT STILL
SUPPORTS SOME TYPE OF FROZEN PRECIPITATION AT THE ONSET TUESDAY
MORNING...ESPECIALLY FOR THE EASTERN PORTIONS OF OUR CWA.

TEMPERATURES WARM ENOUGH SO THAT BY AROUND MID MORNING TUESDAY
PRECIPITATION CHANGES TO JUST RAIN. WITH THE PHASING OF SYSTEMS
THROUGH DY6...IT IS LIKELY THAT WE WILL SEE AN EXTENDED PERIOD OF
OCCASIONAL PRECIPITATION WITH RAIN CHANGING BACK OVER TO SNOW
SHOWERS DURING THE DAY WEDNESDAY. TEMPERATURES DROP THROUGH THE DAY
WEDNESDAY AS FAIRLY STRONG CAA KICKS IN. INITIALLY...WED AND WED
NIGHT SNOW SHOWERS WILL BE THE RESULT OF WRAP AROUND MOISTURE.
HOWEVER...BY THURSDAY SNOW SHOWERS WILL BE DRIVEN MORE BY UPSLOPE
FLOW AS WINDS TURN TOWARDS A MORE FAVORABLE NW DIRECTION. SNOW
SHOWERS TAPER OFF THURSDAY EVENING. ANOTHER SYSTEM...COLD FRONT
ENTERS THE AREA LATE SATURDAY BRINGING ANOTHER ROUND OF SHOWERS AND
COLDER AIR INTO THE AREA BY THE END OF NEXT WEEKEND.
&&

.AVIATION.../06Z TO 06Z/...UPDATED

WARM FRONT CURRENTLY BISECTING ERN KY FROM IRVINE TO WHITESBURG.
SEVERAL ROUNDS OF SHRA IN THE WARM FLOW UP TO AND OVER THE FNTL
BNDRY. BEST SHRA ACTIVITY NOW MOVING INTO W/VA WITH THE NEXT ROUND IN
CNTRL KY MOVING NE AT 25 MPH. THE BULK OF THESE SHRA WILL PASS THRU
NRN KY AND SHOULD BYPASS OUR TAF SITES TO THE NORTH. HOWEVER...SOME
ACTIVITY HAS BEEN REDEVELOPING ON THE SRN END OF THE LINE SO CANNOT
RULE OUT POSSIBLE PCPN. ANY RAIN SHOULD BE LIGHT AND SHOULD NOT TAKE
VIS BELOW VFR AS MIXING WILL KEEP MOST FOG LIGHT...BUT CIGS ALREADY
DOWN TO IFR AND MAY GO DOWN TO LIFR AS THE LOWER LAYERS SATURATE.

AFTER FNTL BNDRY PUSHES NORTH...THERE WILL BE A BRIEF RESPITE FROM
THE RAIN EVEN THO CIGS WILL STAY IN THE IFR RANGE. THEN THE COLD FNT
APPROACHES AND THE NEXT ROUND OF PCPN WILL MOVE IN WITH THE
POSSIBILITY OF A FEW RUMBLES OF THUNDER THROWN INTO THE MIX. AFTER
00Z THE PASSAGE OF THE COLD FNT WILL KEEP POST FNTL RAIN IN THE TAF
TO THE END OF THIS FCST PERIOD BEFORE ENDING SHORTLY BEFORE
12Z...WHEN THE CIGS SHOULD BEGIN TO BREAK UP AS WELL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL/JJ
LONG TERM....RAY
AVIATION...DUSTY
Hazardous weather outlook, Jan 3, 4:51 AM EST, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
451 AM EST SAT JAN 3 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
451 AM EST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FREEZING RAIN WILL BE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING
ALONG AND NORTHEAST OF A LINE FROM MCKEE TO HARLAN.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Estill

When
January 4, 2:10 AM EST to 2:15 AM EST
Where
Estill County, North Irvine
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.720, -83.980

Hail, Whitley

When
January 4, 2:45 AM EST to 2:50 AM EST
Where
Whitley County, Rockholds
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.830, -84.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144654, 144653.